South Dakota, 2018

Flash Flooding in South Dakota, July 12 to 13, 2018

July 12 to 13, 2018 · NWS FSD · 5 events in 3 counties and zones

Thunderstorms developed along an outflow boundary very late in the afternoon near the Nebraska border. These storms were slow moving with weak flow aloft and anchored on this nearly stationary boundary through the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms developed along an outflow boundary very late in the afternoon near the Nebraska border. These storms were slow moving with weak flow aloft and anchored on this nearly stationary boundary through the evening hours. Precipitable water approached 2 inches with up to 3500 J/kg MLCAPE south of the boundary. A band of rainfall from 3 to 5 inches occurred during the evening hours from near Gregory to Parkston.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 12, 5:17 PM CST, 43 minutes earlier.

Area forecast discussion, Jul 12, 5:17 PM CST, 43 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
617 PM CDT Thu Jul 12 2018

.SHORT TERM...(This evening through Friday)
Issued at 332 PM CDT Thu Jul 12 2018

Many concerns moving through the short term forecast, with severe
weather and potential for heavy rain and flash flooding through
Friday looming large. Once the impacts from a morning gravity
wave and outflow boundary by mid-day, we've slowly watched the
surface boundary reform over the area, with a convergence zone now
quickly forming from north central Nebraska through east central
South dakota and into the Minnesota River valley. South of this
boundary, as expected, temperatures have soared into the 90s, with
pooling dew points in the lower to middle 70s pushing heat index
values over 100 degrees.

Concerning convection chances this afternoon and evening, we've
grown a highly unstable airmass along and south of the front this
afternoon, with MLCAPE values pushing 3500 J/KG. Shear remains
somewhat marginal, but with effective shear pushing 25 to
potentially 30 knots on the northern side of the boundary could see
some supercellular structures. As broad scale lift and convergence
maximizes ahead of shortwave energy, we'll begin to see scattered
convection develop over north central Nebraska. A second area of
convection, slightly delayed until the LLJ begins to develop this
evening, may develop over west central Minnesota closer to 7-9pm.
Eventually these two areas may begin to merge together as the
evening progresses onward.

Regarding severe weather threats, a large DCAPE reservoir
approaching 1400 J/KG, along with steep low level lapse rates will
promote an increased risk of damaging winds. Simulated model wind
gusts show potential for upwards of 50 to 70 mph. Hail will be a
concern in the initial development stages of activity, and moreso
if any mid-level rotation can develop, but warm mid- level
temperatures and modest mid-level lapse rates should preclude
extremely large hail. We cannot rule out an isolated tornado,
especially tied to the boundary. The area of focus would be in SW
Minnesota and adjacent areas of South Dakota where 0-1 CAPE
approaches 300 J/KG and 0-1 KM shear ranges between 80-100 M2S2
later this evening.

Initial development will try to form into multi-clustered bowing
segments as the evening moves on, and the development of a slowly
eastward propagating MCS could be possible into the night.

Perhaps the biggest threat into Friday though will be with heavy
rainfall. The pre-storm environment will be very favorable for the
development of heavy rain across the forecast area. The
combination of slow moving convection, along with flattening mid-
level flow after midnight, should setup the area for a significant
rainfall risk into Friday morning. Latest convective allowing
models suggest a narrow corridor of 2 to 5" of rainfall, into
Friday morning. Some of this potential is being enhanced by the
arrival of a slow moving shortwave that will stretch out by
daybreak Friday. Will continue to flash flood watch for the area
through Friday.

Speaking of Friday, expecting rain to continue over the southern
portions of the forecast area through the day. Temperatures will be
slow to recover, and have lowered temperatures into the 70s in many
areas.  With rainfall likely not reaching areas from Sioux City to
Spencer until closer to daybreak Friday, have decided to hold off on
a flash flood watch and allow convective trends to be monitored this
evening for potential expansion.

.LONG TERM...(Friday night through Thursday)
Issued at 332 PM CDT Thu Jul 12 2018

This weekend: The arrival of high pressure will dry things out
for Saturday. Another shortwave however will approach Sunday
afternoon and evening. If dew points again remain in the lower
70s, then convective temperature will only be in the upper 70s and
we could have scattered showers and thunderstorms quickly
developing Sunday afternoon. A frontal boundary strong enough to
flush moisture southward will arrive Sunday evening.

Next Week:  Quiet and cooler conditions arrive to start the week,
but the overall pattern will leave us susceptible to increasing
rain chances by mid-week. Medium range models are in high enough
agreement with the next wave moving in by Wednesday to increase
PoPs slightly.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 611 PM CDT Thu Jul 12 2018

A thunderstorm risk will remain across the area through the
overnight hours, with gusty winds and heavy rain possible with
storms. The thunderstorm threat will persist on Friday, though
coverage should be less.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flash Flood Watch through Saturday morning for SDZ040-050-
     054>056-059>071.

     Heat Advisory until 8 PM CDT this evening for SDZ050-059>071.

MN...Flash Flood Watch through Saturday morning for MNZ071-072-080-
     081-089-090-097-098.

     Heat Advisory until 8 PM CDT this evening for MNZ089-090-098.

IA...Flash Flood Watch through Saturday morning for IAZ001>003-012-
     013.

     Heat Advisory until 8 PM CDT this evening for IAZ001>003-012>014-
     020>022-031-032.

NE...Heat Advisory until 8 PM CDT this evening for NEZ013-014.

&&

SHORT TERM...Dux
LONG TERM...Dux
AVIATION...JM
Hazardous weather outlook, Jul 12, 5:15 AM CST, 12 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
615 AM CDT Thu Jul 12 2018

MNZ071-072-080-081-097-SDZ040-054>056-131115-
Lincoln MN-Lyon MN-Murray-Cottonwood-Pipestone-Brookings-Miner-
Lake-Moody-
615 AM CDT Thu Jul 12 2018

This Hazardous Weather Outlook is for portions of southwest
Minnesota and east central South Dakota.

.DAY ONE...Today and Tonight

Thunderstorms are expected to develop late this afternoon,
becoming more widespread tonight. Severe storms are possible
with the potential for hail up to golf ball size during the late
afternoon and early evening, as well as a threat for damaging
winds to 70 mph lasting later into the evening. There is potential
for very heavy rainfall as well, up to 1 to 3 inches tonight, and
a flash flood watch is in effect through Friday night.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Additional thunderstorms will be possible at times from Friday
through Sunday. The best chance for storms will come Friday, and
again Sunday, but a widespread severe weather threat is not
anticipated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be possible from 5 pm to midnight.

IAZ001>003-012-013-MNZ089-090-098-SDZ050-059>071-131115-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Nobles-Jackson-Rock-
Gregory-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-
Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
615 AM CDT Thu Jul 12 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, south central South Dakota, and southeast
South Dakota.

.DAY ONE...Today and Tonight

Dangerous heat and humidity will continue today as afternoon heat
index values climb to around 100.

During the late afternoon into early evening, scattered
thunderstorms are expected to develop across south central and
southeast South Dakota. A few of these storms will become severe
with large hail up to golf ball size and winds to 70 mph. The
storms will build south and east into far southeast South Dakota,
southwest Minnesota and far northwest Iowa later in the evening
and overnight hours. A few severe storms will remain possible,
generally with a threat for damaging wind gusts to 65 mph through
early in the overnight.

There is potential for very heavy rainfall as well, up to 1 to 3
inches tonight, and a flash flood watch is in effect through
Friday night.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Additional thunderstorms will be possible at times from Friday
through Sunday. The best chance for storms will come Friday, and
again Sunday, but a widespread severe weather threat is not
anticipated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be possible from 5 pm to 1 am.

SDZ038-039-052-053-057-058-131115-
Beadle-Kingsbury-Jerauld-Sanborn-Brule-Aurora-
615 AM CDT Thu Jul 12 2018

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, and south central South
Dakota.

.DAY ONE...Today and Tonight

Severe weather is not expected with any isolated early morning
thunderstorms north of Highway 14. However, scattered
thunderstorms will begin to develop late afternoon and early
evening, with a severe storm possible capable of hail to walnut
size and winds to 65 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Additional thunderstorms are expected on Sunday, but severe storms
are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be possible from 6 pm to midnight.

IAZ014-020>022-031-032-NEZ013-014-131115-
Clay IA-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-
615 AM CDT Thu Jul 12 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, and northeast Nebraska.

.DAY ONE...Today and Tonight

Dangerous heat and humidity will continue today as afternoon heat
index values climb to 100 to 105.

Storms developing across southeast South Dakota this evening
will push toward the lower Missouri River valley toward midnight
and across northwest Iowa overnight. A few storms very could be
severe toward Sioux City and Spencer with wind gusts to around 65
mph, along with locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms will continue at times Friday into early Saturday. A
severe storm will be possible, along with potential for heavy
rainfall. Additional thunderstorms will be possible on Sunday, but
are not expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible between 10 pm and 2 am.

In the hours before

Local storm report, Jul 12, 4:42 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
542 PM CDT THU JUL 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND GST     1 SSE PIPESTONE         43.98N 96.31W
07/12/2018  E66 MPH          PIPESTONE          MN   AWOS

&&
Local storm report, Jul 12, 5:12 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
612 PM CDT THU JUL 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND GST     3 SE PIPESTONE          43.98N 96.27W
07/12/2018  E60 MPH          PIPESTONE          MN   PUBLIC

            SEVERAL BRANCHES DOWN. ALSO HAD DIME SIZE
            HAIL.

&&

PS
Local storm report, Jul 12, 5:13 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
613 PM CDT THU JUL 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     HEAVY RAIN       3 SE PIPESTONE          43.98N 96.27W
07/12/2018  M1.25 INCH       PIPESTONE          MN   TRAINED SPOTTER

            RAIN FELL IN 20 MINUTES.

&&

PS

The radar

The North Platte radar (KLNX), 171 km away, was scanning. The volume nearest the first event began at 00:05 UTC.

Open the radar archive at this moment

Event by event

5 flash flood. Local standard time, as filed.

Flash Flood, Gregory

When
July 12, 6:00 PM CST to 7:30 PM CST
Where
Gregory County, 0.21 mi SSW of Burke to 0.75 mi ESE of Burke
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
43.177, -99.301

With over 2.50 inches rainfall by 1800CST, water was flowing well over the curbs in Burke.

Flash Flood, Douglas

When
July 12, 7:24 PM CST to 8:30 PM CST
Where
Douglas County, 4.99 mi ESE of Corsica to 6.11 mi NNE of Armour
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
43.396, -98.306

Water going over the road at intersection of State Highway 44 and 395th Street. Heavy rain continues to fall at 1924CST.

Flash Flood, Douglas

When
July 12, 10:00 PM CST to July 13, 1:00 AM CST
Where
Douglas County, 3.18 mi ENE of Corsica to 2 mi ESE of Armour
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
43.439, -98.342

Torrential rainfall resulted in flooding of 280th Street between 395th and 396th Avenues. Numerous other township roads flooded across the eastern portion of the county.

Flash Flood, Hutchinson

When
July 12, 10:30 PM CST to July 13, 2:00 AM CST
Where
Hutchinson County, 1.31 mi SW of Parkston to 0.79 mi SSW of Parkston
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
43.389, -98.001

Torrential rainfall caused Pony Creek to flood in several locations in Parkston. Rainfall totalled 4.50 inches 6 miles west southwest of Parkston and 2.65 inches 7 miles south of Parkston.

Flash Flood, Hutchinson

When
July 12, 11:00 PM CST to July 13, 2:00 AM CST
Where
Hutchinson County, 2.81 mi SE of Dimock to 3.13 mi SE of Dimock
Cause
Heavy Rain
Injuries
0 direct, 1 indirect
Reported by
Law Enforcement
Coordinates
43.439, -97.944

Excessive rain washed out a culvert on 413th Avenue around 100 yards south of 272nd Street during the overnight hours. Around 0940CST the next morning, a driver ignored road closed barricades at the intersection and proceeded around 100 yards before crashing into the washout. The car ended up suspended by the bumpers across the gap in the roadway. The 35-year old female driver was transported to the hospital with serious injuries, but a younger juvenile passenger secured in child restraints was uninjured in the crash.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 773187, 773203, 773210, 773239, 773241.